Alert archive / Colorado / Winter Weather Advisories in 2021

Winter Weather Advisory 27, NWS Pueblo, CO

May 18, 20219 counties in Colorado

NWS Pueblo, CO issued this winter weather advisory at May 18, 2021, 9:06 AM MDT for 9 counties in Colorado. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 18, 2021, 9:06 AM MDT (15:06 UTC)
Expired
May 18, 2021, 2:51 PM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.1 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WWUS45 KPUB 181506
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
906 AM MDT Tue May 18 2021

COZ072-073-075-080-182315-
/O.NEW.KPUB.WW.Y.0027.210518T1506Z-210519T0000Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains Above 10000 Feet-
906 AM MDT Tue May 18 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to 5 inches.

* WHERE...Sangre de Cristo and Wet Mountains.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...CDOT is reporting that La Veta Pass is
  closed at this time, with no estimated time of reopening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
1 follow-up statement
657 
WWUS45 KPUB 182051
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
251 PM MDT Tue May 18 2021

COZ072-073-075-080-182200-
/O.CAN.KPUB.WW.Y.0027.000000T0000Z-210519T0000Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains Above 10000 Feet-
251 PM MDT Tue May 18 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Light snow may continue into early evening, however, additional 
snowfall amounts are expected to be light.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter weather advisory went out at May 18, 4:12 AM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 18, 4:12 AM MDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
412 AM MDT Tue May 18 2021

.SHORT TERM...(Today and tonight)
Issued at 411 AM MDT Tue May 18 2021

...Showers expected mtns/valleys/I-25 corridor today winding down
tonight...

Currently...

Upper low was located along the CO/NM border south of KALS. A band
of precip associated with this low was located across east
central CO and then extending into the southern I-25 corridor and
into the San Luis Valley (SLV). Over the remainder of the area is
dry but overcast. Temps at 3 Am across the region were relatively
mild, with M40s to M50s across the plains, 40s in the SLV and 20s
and 30s in the mtns.

Today...

Areas of showers will continue to wrap around the mid level low as
it meanders slowly along the CO/NM border today. This mid level
circulation will keep a deep easterly upslope flow over the region,
with the best chance of showers and isold thunderstorms over the I-
25 corridor region, and all of the higher terrain and valleys.
Rainfall rates are not expected to be all that intense today so
flash flooding is not likely on the burn scars, but creeks will
likely be running high due to the persistent steady rain.

Mountain tops, generally above treeline may see some locally heavy
snow accumulations.

Max temps today will be cool, with readings in the 60s plains, U50s
valleys and 30s and 40s mtns.

Isolated thunder will occur today, but it is not expected to be
strong or severe.

Tonight...

The mid level low is not expected to move much, as it is fcst to
be located along the CO/NM border south of KTAD by 12Z Wed. The
circulation is expected to weaken and flow around it is expected
to decrease. Showers will continue this evening but are expected
to steadily decrease as the night progresses. Quite a bit of
cloudiness will continue this evening but gradual clearing is
expected to occur as the night progresses. Min temps tonight will
be in the 40s plains, 30s valleys and 20s and 30s mtns. \/Hodanish

.LONG TERM...(Wednesday through Monday)
Issued at 411 AM MDT Tue May 18 2021

Main Points:

1) Burn scar flash flooding once again possible on Wednesday
afternoon.

2) Isolated strong to severe storm possible on Thursday afternoon
over the eastern plains.

3) Severe thunderstorm risks return for Friday and Saturday,
magnitude of intensity is still uncertain.

Wednesday:

The upper level low finally begins to exit the region, but as it
exits, an area of upper level diffluence develops over central
Colorado, which is expected to create QPF bullseyes over the
Continental Divide. CAPE values over the mountains are expected to
be around 1000 J/kg, so heavy rain and hail is possible under the
thunderstorms that develop. The upper Arkansas River Valley and Wet
Mountain Valley are susceptible to heavy rain on Wednesday afternoon
as storms move off of the mountains. It is possible that a stronger
storm develops over the Spring, Junkins, Decker, or Hayden Pass burn
scars, so burn scar flash flooding is possible on Wednesday. Over
the plains a surface pressure gradient tightens creating
southeasterly winds over the plains, which increases the chances for
upslope enhanced precipitation over the eastern mountains. Isolated
to scattered thunderstorms are possible during the afternoon over
the plains with an emphasis near the Kansas border. CAPE values are
near 1000 J/kg but there is weak shear aloft, so main thunderstorm
risks will be pulse or multicell thunderstorms, that are likely not
severe.

Thursday:

The Storm Prediction Center put a Marginal and a Slight risk for
severe weather over the plains on Thursday afternoon. A lee trough
develops over the adjacent plains, tightening up the meridional
moisture/pressure gradient over further east. There are pockets of
CAPE around 1000 J/kg being resolved by the models and 0-6km bulk
shear values are around 40kts, with a curved hodograph. The main
issue over the eastern plains will be the breaking the cap that is
in place. Shortwaves are being resolved during the afternoon, so
that may be enough to help start convection initiation. Current
thoughts are that the best chances for a severe storm will be over
northeastern Colorado, with an isolated strong to severe storm over
our portion of the eastern plains. Meteorological critical fire
weather conditions are expected on Thursday afternoon over he San
Luis Valley, but with recent rains it is doubtful any fire weather
highlights will be issued.

Friday:

The next upper level closed low is expected to reach the Great Basin
by Friday afternoon and a weaker closed low is expected to develop
to the south of the main low. The weaker trough is expected to merge
with the larger circulation, intensifying the main low. This outcome
is being uniformly resolved by deterministic and ensembles. This set-
up does look particularly well for severe thunderstorms. Very strong
speed shear is expected over the plains on Friday afternoon and
ample moisture is expected with origins from the Gulf of Mexico. The
limiting factor will be how strong the instability is. With the
aforementioned weaker trough propagating to the south of the main
circulation, Pacific based moisture is expected to advect over
southern Colorado. The more moist mid-levels are expected to create
near moist adiabatic lapse rates, hindering CAPE values. Much of the
models are resolving <1000 J/kg over CAPE over the region. Does this
limit the severe risk on Friday? Not necessarily. With shear values
so high, the storms that develop will likely rotate, leading to
mesocyclone enhanced risks in hail size and wind gusts. Tornadoes
are not out of the question either.

The Pacific based moisture increased PWAT values over western half
of the CWA, which increases heavy rain risks over the mountains,
specifically the eastern San Juan Mountains. Burn scar flash
flooding is once again possible.

Saturday:

Saturday looks like a similar set-up to Friday when it comes to the
ample low-level moisture and high values of shear. The main
difference is that the mid-level are a little bit drier, leading to
higher lapse rates and CAPE values. While Friday is a day to
monitor, we are becoming increasingly concerned about Saturday's
severe weather outlook, but the magnitude of the event will depend
on the location and strength of the closed low.  As of right now,
storms that develop are would rotate, enhancing the hail and wind
risk, and tornadoes are possible. Flash flooding is also possible
over burn scars and urban environments. We are still far out from
this event and the synoptics need to line up for this outcome to
occur. For now, be aware of the enhanced severe risk for Saturday,
but keep checking back for updates.

Sunday and Monday:

Dryline remains in play on Sunday, but with the upper level low
expected to eject to the northeast on Sunday, the best forcing will
also be to the northeast. Lingering showers and thunderstorms are
possible over the mountains and the Raton Mesa. Monday looks... dry?
Long range models are resolving SW flow over the region leading to
downslope air off the Rockies and dry conditions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 411 AM MDT Tue May 18 2021

Clouds and showers with MVFR cigs/vis will likely persist through
most of the day across the 3 taf sites with precip ending later this
afternoon or evening. By late tonight ensemble guidance shows an
slight increase in MVFR/IFR conditions returning to all of the TAF
sites. For now plan to fcst VFR tonight at the taf sites, but cant
rule out some low clouds/fog forming towards sunrise tomorrow.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...SKELLY
AVIATION...HODANISH
Hazardous weather outlook, May 18, 5:48 AM MDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
548 AM MDT Tue May 18 2021

COZ058>089-093>099-191200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
548 AM MDT Tue May 18 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible across the region this
afternoon. The best chance of storms will be along the Colorado and
New Mexico border. Small hail and wind gusts to 45 mph will be
possible with the strongest storms.

Snow will fall across the higher elevations of the mountains.
Snowfall accumulations will mainly occur above tree line where
several inches of snow will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy mountain rains are possible during the afternoon on
Wednesday bringing a chance for flash flooding over burn scars.
Isolated to scattered thunderstorms are possible over the plains.

Dryline thunderstorms are possible on Thursday afternoon and
evening. Main risks will be large hail, damaging winds, and
isolated tornadoes.

On Friday and Saturday there is the potential for a higher end
severe risk over the plains, but it will depend on the strength
and the exact location of a closed upper level low. Main risks
will be large hail, damaging winds, and isolated tornadoes. Heavy
rain also brings the risk of flash flooding over burn scars, urban
areas, and areas that have experienced recent heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon over the mountains.

34/SKELLY

In the hours before

Local storm report, May 18, 6:39 AM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
639 AM MDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     HEAVY RAIN       1 WSW RYE               37.91N 104.95W
05/18/2021  M3.30 INCH       PUEBLO             CO   NWS EMPLOYEE

            STORM TOTAL SINCE 1PM ON 5/17/21.

&&
Local storm report, May 18, 7:52 AM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
752 AM MDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     HEAVY RAIN       5 NNE SPANISH PEAKS     37.45N 104.92W
05/18/2021  M2.54 INCH       HUERFANO           CO   TRAINED SPOTTER

            2.54 INCHES SINCE 8:00 AM YESTERDAY.

&&
Local storm report, May 18, 7:55 AM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
755 AM MDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     HEAVY RAIN       4 S FARISITA            37.69N 105.06W
05/18/2021  M2.97 INCH       HUERFANO           CO   COCORAHS

            2.97 INCHES SINCE 11:00 AM YESTERDAY.

&&
Local storm report, May 18, 7:57 AM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
757 AM MDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     HEAVY RAIN       1 SSE BEULAH            38.07N 104.98W
05/18/2021  M2.70 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Local storm report, May 18, 8:50 AM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
850 AM MDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       2 SSW WETMORE           38.20N 105.10W
05/18/2021  M3.75 INCH       CUSTER             CO   TRAINED SPOTTER

&&

MJG
Local storm report, May 18, 8:58 AM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
858 AM MDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     SNOW             3 ESE FORT GARLAND      37.42N 105.38W
05/18/2021  M7.5 INCH        COSTILLA           CO   TRAINED SPOTTER

&&

MJG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:11 PM MDTSpecial Weather StatementPUBCrowley, Las Animas, Otero, Pueblo49 min
May 17, 6:12 PM MDTSpecial Weather StatementPUBLas Animas48 min
May 17, 6:20 PM MDTSpecial Weather StatementPUBProwers25 min
May 17, 6:23 PM MDTSpecial Weather StatementPUBTeller37 min
May 17, 6:29 PM MDTFlash Flood Warning Considerable damage threatPUBEl Paso3 hr
May 17, 6:29 PM MDTSpecial Weather StatementPUBBaca61 min
May 17, 6:53 PM MDTSpecial Weather StatementPUBBaca37 min
May 17, 6:56 PM MDTSpecial Weather StatementPUBCrowley, Las Animas, Otero49 min
May 17, 6:57 PM MDTSpecial Weather StatementPUBTeller48 min
May 17, 7:06 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas69 min
May 17, 7:43 PM MDTSpecial Weather StatementPUBBent, Crowley, Otero47 min
May 17, 8:14 PM MDTSpecial Weather StatementPUBBent, Prowers46 min
May 17, 8:29 PM MDTSpecial Weather StatementPUBOtero46 min
May 17, 8:41 PM MDTSpecial Weather StatementPUBBent19 min
May 17, 9:00 PM MDTSpecial Weather StatementPUBBent, Prowers45 min
May 17, 9:43 PM MDTSpecial Weather StatementPUBBent, Crowley, Kiowa, Prowers47 min
May 18, 9:36 AM MDTFlash Flood WarningPUBCuster, Pueblo3 hr
May 18, 12:29 PM MDTSpecial Weather StatementPUBBaca31 min
May 18, 12:46 PM MDTAreal Flood WarningPUBCuster, Pueblo7 hr
May 18, 12:46 PM MDTSpecial Weather StatementPUBBaca29 min
May 18, 1:41 PM MDTSpecial Weather StatementPUBBaca, Bent, Otero, Prowers49 min
May 18, 2:49 PM MDTSpecial Weather StatementPUBOtero26 min
May 18, 3:48 PM MDTSpecial Weather StatementPUBKiowa42 min
May 18, 4:08 PM MDTSpecial Weather StatementPUBKiowa37 min
May 18, 4:41 PM MDTSpecial Weather StatementPUBEl Paso49 min
May 18, 4:44 PM MDTSpecial Weather StatementPUBPueblo31 min
May 18, 5:39 PM MDTSpecial Weather StatementPUBFremont51 min

Nearby

Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.